Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Severe Anemia - Need Help!
Feb 3, 2004

Dear Dr. Bob.

I was diagnosed positive in 09/03, started treatment almost immediately as my infection was very advanced (CD4: 19 - VL: 5 Million) I'm 30 Y/O and at the time I had thrush and KS.

After my 1st month on Combivir/Sustiva my labs were: CD4: 149 and VL: 5,000. At second month's labs my numbers were: CD4: 103 and VL: 789. Right after this I started chemo for the KS because it was very agressive and I was getting new lessions every week.

Now to the problem: After my 2nd chemo with Doxil my HGB was a bit over 9... when I came back for my 3rd treatment 3 weeks later my HGB was 6.4, I was sent to the ER immediately and had a total of 4 units of blood transfused. After my 2 first units my GHB was up to 9.1 - Yesterday I went back for my 3rd treatment (after a MUGA scan) and since I've been feeling better after the transfusions I was hoping for my HGB to be king of OK, well it was 8.5 but the Dr. decided to go ahead with the chemo (thanks heavens!) I'm getting a shot of Procrit every week - To be honest I didn't get my shots from Dec. 17 until January 12th... meaninng that there was an interruption and yesterday I got my second weekly consecutive shot.

My dear Dr. I need feedback, I'm desperate -- I need to continue on Doxil cause the KS was killing me (I had lesions on th eroof of my mouth, on my feet and all over my body that kept me from eating and walking my lymph nodes were huge and I had severe swelling of my feet as well as high fevers and all of these seems to have gone away after I started the chemo!)

I'm on BActrim and taking Megace since my weight loss was no laughing matter. My heart rate is scarily high, if I don't move it's about 115 to 120 if I make the slightest movement it raised all the way to 200 or so, I descovered this while hooked on the monitor at the hospital.

Any thoughts you're able to share with me will be tremendously appreciated, like I said I'm desperate... I'll be seeing my HIV specialist next Tuesday and I wanna have some good thoughts to dicuss with him. Do you think I should get off the AZT in Combivir? Do you think I should ride this out until the chemo treatment is over and keep on getting transfussions? I really shouldn't stop the Bactrim, right? Are there any dietary suggestions or over the counter vitamin or iron supplements that could help? I know you always suggest to find out what the cause of the anemia is before anything, but in my case there are so many reasons (or should I say I have all posible reasons to be anemic) that is very confusing and very complex -- Please help me! I trust you and know you're extremely knowledgeable and sincerely hope that you're able to share your thoughts with me so that, once better informed with professional medical opinion, can talk to my HIV specialist and try to get this resolved.

I'd like to sincerely thank you in advance for your always helpful advise. Thanks a million!

Ed

Response from Dr. Frascino

Hello Ed,

Sorry to hear you are having such a rough time.

Balancing treatment for AIDS and KS can be challenging. Your KS may well improve if your HIV infection comes under better control and allows for further immune reconstitution. So let's start with that. I'd recommend getting resistance testing (genotype/phenotype) and switching off the AZT. I would also consider a PI regimen over a non-nucleoside, in hopes of spurring a more aggressive and faster rise in your CD4 count.

Next, your KS appears to respond well to Doxil, which is encouraging. Your HIV/AIDS specialist, perhaps in conjunction with an AIDS-knowledgeable oncologist, will help with dose adjustment and timing intervals between treatments.

Next, your anemia may well be multifactorial anemia of chronic disease (related to your HIV infection) plus AZT-induced anemia plus Doxil (chemotherapy)-induced anemia. Blood transfusions can be essential in the management of severe anemia. However, for a variety of reasons, the use of transfusions in HIV-positive folks should be limited or avoided whenever possible. That's where Procrit comes into play. Procrit, however, may take four to six weeks to "kick in" and begin ramping up the production of new red blood cells. Procrit can be self-administered once per week, beginning with a starting dose of 40,000 units. Your doctor should also check your iron stores (blood test), as supplementation is often necessary for Procrit to work most effectively. Dose adjustments, based on your response, may also be necessary.

Your rapid pulse rate is a direct reflection of your anemia, and will improve as your anemia resolves. Close follow-up with your HIV/AIDS specialist and AIDS oncologist is warranted during this period to balance your KS, HIV, and anemia treatments. PCP prophylaxis is warranted with T-cell counts under 200 (and even for a period of time after your CD4 passes the 200 mark).

Good luck, Ed. Let me know if I can offer any additional information and support.

Dr. Bob


Previous
HIV (anemia to chronic disease)
Next
okay im giving up

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement